How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask TheBugDoctor Your Own Question
TheBugDoctor
TheBugDoctor, Doctor (MD)
Category: HIV and AIDS
Satisfied Customers: 1747
Experience:  I am a Board Certified Infectious Diseases physician with many years experience treating a broad range of infectious diseases.
13956133
Type Your HIV and AIDS Question Here...
TheBugDoctor is online now
A new question is answered every 9 seconds

Hi Ive been on HIV meds since 1987-a long term survivor!

This answer was rated:

Hi: I've been on HIV meds since 1987-a long term survivor! I'm 75- 160 lbs, no major problems but some loss of muscle, & 2" of ht- from 5'8" Dr says some osteoporosis. My concern is bad digestion (IBS): my pancreas doesn't produce enough enzymes, some lactose intolerance, so I'm on Creon & take probiotocs; some foods pass in 2 hrs or less, w/ bouts of diarrhea, gas, etc. Drs are evasive if these are HIV & meds related, but I worry of an HIV relationship with Chron's disease & Pancreatic Cancer. Is there? I've had many colonoscopies (both ends!) and all normal.

How long have you had the diarrhea/ GI symptoms?

Did this correlate with a change in your medications?

What is your HAART/ HIV medication regimen, and do you know your CD4 count and viral load?

Customer: replied 5 years ago.
(1) FOR AT LEAST 2 YEARS
(2) NO, I'VE BEEN PRETTY MUCH ON THE SAME MEDS; YOU NAME IT, I'VE BEEN ON IT.
(3) LAST CD 4 COUNT WAS 706, VIRAL LOAD UNDETECTABLE. ITS BEEN ABOUT THAT FOR QUITE A LONG TIME-I'M LUCKY. (SAME DR. SINCE '87 SAYS HIV IS THE LEAST OF WORRIES, ITS HIGH CHOLESTEROL AND KEEPING DIABETES AT BAY, BOTH- EXACERBATED BY HIV & MEDS, BUT THERE'S ALSO A FAMILY HISTORY. )
(4) I TAKE 2 PREZISTA (600 MG) , AND 2 NORVIR (100MG) , ONE EA. IN AM AND ONE IN PM, 1 ACYCLOVIR (800MG) AND 1 TRUVADA (300 MG) IN AM.

(I NOTE THE TRUVADA CAN CAUSE LACTIC ACIDOSIS-DOES THAT RELATE TO MY IBS? OR ANY OF THE HIV MEDS? ) THE GASTRO-INTESTINAL PROBLEM LIMITS MY ACTIVITIES-I NEVER KNOW WHAT TO EXPECT, & IT EFFECTS MY WILLPOWER. THEN, OF COURSE, NO ONE KNOWS HOW THE AGING PROCESS RELATES TO ALL OF THIS.

The Truvada is unlikely to cause your symptoms- unless you do have lactic acidosis, which is quite rare from this medication.

 

I would suspect your diarrhea is either from the Prezista or Norvir- which is extremely common, or from irritable bowel , or pancreatic insufficiency. You are already on pancreatic enzymes- although you have not mentioned if the enzymes improve symptoms ( compared to if you skip them). Antidiarrheals can help if it is from the protease inhibitors ( prezista/ norvir), and some people find that calcium supplements/ Tums also help in these symptoms.

 

I would not worry about Crohn's , given that it sounds like you have had adequate GI workup by endoscopy. And there is no strong data showing a worry about pancreatic cancer- also something that would have shown up if you have had a CT scan before. Irritable bowel is very common, and likely contributes to your symptoms- it helps to recognized what worsens it, and avoid that. Also keeping a good fiber intake helps regulate bowels.

 

It sounds like you are doing great with respect to HIV- while I would not advise changing your regimen, there are alternatives to protease inhibitors that have less GI side effects- especially integrase inhibitors ( raltegravir). I would leave this option as the alternative if your symptoms really are too troublesome.

 

Good luck.

 

Always ask if you need clarification/more information.

If I have answered your question, please click the ACCEPT button so I can get credit for my work.


POSITIVE feedback & a BONUS are warmly appreciated.
Please note that answers are for information only, do not take the place of an IN PERSON assessment by your doctor,
and does not establish a patient-physician relationship.

TheBugDoctor and other HIV and AIDS Specialists are ready to help you